Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 134, NWS Springfield, MO

September 4, 2009Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 4, 2009, 9:19 PM CDT for Pulaski County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2009, 9:19 PM CDT (02:19 UTC)
Expired
Sep 5, 2009, 3:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 050219
FFWSGF
MOC169-050800-
/O.NEW.KSGF.FF.W.0134.090905T0219Z-090905T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CDT FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 300 AM CDT.

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA VERY SLOW MOVING SHOWERS AND THUNDERSTORMS WITH VERY       
  HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR HAS ESTIMATED         
  RAINFALL AMOUNTS OF TWO TO THREE INCHES HAVE FALLEN ACROSS THE     
  WARNED AREA WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.     
  ADDITIONAL HEAVY RAINFALL CAN BE EXPECTED ACROSS THE WARNED        
  AREA...AS THIS HEAVY RAINFALL VERY SLOWLY PUSHES EAST.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  DIXON. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE O AT JONES CREEK JUST SOUTH OF DIXON...
ROUTE HH AT BELL CREEK EAST OF CROCKER.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3801 9213 3801 9203 3784 9203 3787 9223
      3802 9226 3802 9213

$$

WISE
2 follow-up statements
000 
WGUS73 KSGF 050635
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 AM CDT SAT SEP 5 2009

MOC169-050800-
/O.CON.KSGF.FF.W.0134.000000T0000Z-090905T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI MO-
135 AM CDT SAT SEP 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHEASTERN PULASKI COUNTY...

AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
HEAVY RAINFALL HAD ENDED ACROSS NORTHEAST PULASKI COUNTY. RADAR 
ESTIMATED TWO TO FOUR INCHES OF RAIN ACROSS THE WARNED AREA SINCE 
FRIDAY EVENING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS LIKELY CAUSING FLASH FLOODING 
OF SMALL STREAMS AND LOW WATER CROSSINGS.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE O AT JONES CREEK JUST SOUTH OF DIXON...
ROUTE HH AT BELL CREEK EAST OF CROCKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. 

&&

LAT...LON 3801 9213 3801 9203 3784 9203 3787 9223
      3802 9226 3802 9213

$$

FOSTER
000 
WGUS73 KSGF 050753
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 AM CDT SAT SEP 5 2009

MOC169-050802-
/O.EXP.KSGF.FF.W.0134.000000T0000Z-090905T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI MO-
253 AM CDT SAT SEP 5 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 AM CDT FOR NORTHEASTERN
PULASKI COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
HOWEVER FLOODING MAY CONTINUE ALONG SMALL STREAMS AND LOW WATER 
CROSSINGS. THE FLASH FLOOD WARNING WILL BE REPLACED WITH AN AREAL 
FLOOD WARNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3801 9213 3801 9203 3784 9203 3787 9223
      3802 9226 3802 9213

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 5:54 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 4, 5:54 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT FRI SEP 4 2009

...UPDATE TO AVIATION...

.DISCUSSION...

UPPER LOW CENTERED ALONG THE KS/MO BORDER ATTM WILL BE THE MAIN
SHORT TERM CONCERN.

AREAS OF RAIN WITH EMBEDDED CONVECTION HAVE PRODUCED ISOLATED HEAVY
RAIN. MOST OF THE RAIN HAS OCCURRED IN COUNTIES ALONG AND NORTH OF
OF I-44. AREAS SOUTH OF I-44 HAVE HAD ONLY ISOLATED CONVECTION...AND
THAT HAS BEEN MAINLY CONFINED TO AREAS WEST OF MO HWY 65. HARD TO
PINPOINT ANY ONE AREA FOR RAINFALL TONIGHT WITH NEAR TERM MODELS
HAVING TROUBLE WITH CONVECTION/CONVECTIVE FEEDBACK. IN
GENERAL...SHOULD SEE BETTER RAIN CHANCES SHIFT SOUTH AND EAST WITH
TIME ALONG AND EAST OF THE WEAKENING MID LEVEL TROUGH/SHEAR
AXIS...AND WHERE BETTER LOW LEVEL MOISTURE TRANSPORT EXISTS. HAVE
LIKELY POPS GOING FOR TONIGHT AND SATURDAY OVER ROUGHLY THE
SOUTHEAST TWO THIRDS TO HALF OF THE CWFA. FOR SATURDAY NIGHT AND
SUNDAY...HAVE MOST OF THE PRECIP CHANCES CONFINED TO SOUTH CENTRAL
MO COUNTIES. THIS COULD LINGER INTO MONDAY IN THE FORM OF SOME
ISOLD/WDLY SCT DIURNAL CONVECTION IF THE UPPER TROUGH LINGERS.
CERTAINLY NOT LOOKING AT A WIDESPREAD WASHOUT FOR THE HOLIDAY
WEEKEND...ESPECIALLY SUNDAY AND MONDAY. THE ECMWF IS FASTER
LIFTING THE UPPER SHEAR AXIS EAST VERSUS THE GFS (AND DRYER OVER
OUR AREA)...AND PREFER THE ECMWF IN MOST SITUATIONS.

A SHORTWAVE RIDGE MOVES THROUGH THE LOWER MO/MID MS RIVER VLYS
LATE MONDAY-EARLY WEDNESDAY...AND HAVE LEFT THIS PERIOD GENERALLY
DRY. THERE IS FAIRLY GOOD AGREEMENT WITH MED RANGE MODELS IN
MOVING A STRONG SHORTWAVE THROUGH SOUTHERN CANADA AND THE UPPER
MIDWEST WED/THU. MODEL TRENDS HAVE BEEN A LITTLE SLOWER WITH THE
ASSOCIATED COLD FROPA THROUGH OUR AREA...AND HAVE CONFINED POPS TO
THE LATE WEDNESDAY AND THURSDAY TIME FRAME. DSA

&&

.AVIATION...

FOR THE 00Z TAFS...UPPER LOW WAS LOCATED ALONG THE MO/KS BORDER
EARLY THIS EVENING AND IS RESPONSIBLE FOR THE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION...AND FOR THE LOWER CLOUD
COVER. EXPECTING CEILINGS TO DROP FLIGHT CONDITIONS INTO THE IFR
CATEGORY OVERNIGHT AS STRATUS DECK BUILDS DOWN. COULD ALSO SEE
VISIBILITIES DIP TO AROUND 2 MILES OVERNIGHT.
CEILINGS/VISIBILITIES WILL IMPROVE BY MID TO LATE MORNING SATURDAY
INTO THE VFR CATEGORY BY 18Z.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 4, 7:52 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT FRI SEP 4 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
752 PM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS AN UPPER LEVEL LOW
CONTINUES TO MOVE FROM ALONG THE MISSOURI KANSAS BORDER INTO
CENTRAL AND SOUTHERN MISSOURI. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HOWEVER SOME LOCALIZED HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL CONTINUE OVER PARTS OF THE OUTLOOK
AREA SATURDAY AND SUNDAY WITH THE WEAKENING UPPER LEVEL LOW
SHIFTING EAST THE MISSOURI OZARKS SUNDAY NIGHT. NO SEVERE
THUNDERSTORMS ARE EXPECTED OVER THE HOLIDAY WEEKEND.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY INTO
THURSDAY WITH A COLD FRONT MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Sep 4, 3:33 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT FRI SEP 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     FLOOD            3 SW COLUMBUS           37.14N 94.88W
09/04/2009                   CHEROKEE           KS   EMERGENCY MNGR

            SOUTHWEST 70TH STREET AND NORTHWEST 60TH STREET FLOODED
            AND IMPASSABLE SOUTHWEST AND NORTHWEST OF COLUMBUS.

&&

GCLAYCOM
Special weather statement, Sep 4, 5:13 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT FRI SEP 4 2009

MOZ105-042245-
OZARK MO-
513 PM CDT FRI SEP 4 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL OZARK COUNTY UNTIL 545 PM
CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF WILLHOIT...OR 24 MILES SOUTH OF
AVA...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS OF 40
TO 50 MPH ARE EXPECTED WITH THIS STORM.

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:16 PM CDTAreal Flood AdvisorySGFDent, Shannon6 hr
Sep 4, 10:46 PM CDTFlash Flood WarningSGFPhelps4 hr
Sep 4, 11:00 PM CDTFlash Flood WarningSGFMorgan6 hr
Sep 5, 12:45 AM CDTFlash Flood WarningSGFDent, Shannon5 hr
Sep 5, 2:17 AM CDTFlash Flood WarningSGFBarry, Ozark, Stone, Taney5 hr
Sep 5, 3:00 AM CDTAreal Flood WarningSGFPhelps, Pulaski9 hr
Sep 5, 4:54 AM CDTAreal Flood WarningSGFMorgan7 hr
Sep 5, 6:20 AM CDTAreal Flood WarningSGFDent, Shannon6 hr
Sep 5, 6:34 AM CDTAreal Flood WarningSGFBarry, Howell, Ozark, Stone, Taney5 hr
Sep 5, 11:56 AM CDTAreal Flood WarningSGFHowell, Ozark6 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.